INTRODUCTION: Systemic diseases may sometimes be challenging because physicians do not think about synthesizing the parts to a single entity. CASE REPORT: A 49-year-old asthmatic female was admitted to hospital for the investigation of her cutaneous symptoms suggestive of vasculitis associated with diffuse joint complaints. The chest X-ray raised the possibility of pneumonia or neoplastic disease. Following an episode of chest pain relieved by a non-steroidal antiinflammatory drug, she suddenly died. Her previous history included restrictive cardiomyopathy, insufficiency of both atrioventricular valves and long dating eosinophilia. Autopsy revealed a partly granulomatous eosinophilic inflammatory process in several organs, including the heart, the lungs, the kidneys, the colon and the pituitary gland. Retrospective collection of unknown anamnestic features and symptoms made possible to unify the pieces of information and symptoms to a single entity, the Churg-Strauss syndrome (eosinophilic granulomatosis with polyangiitis, EGPA). CONCLUSIONS: Bronchial asthma seldom leads to death. It can rarely be part of the Churg-Strauss syndrome, of which the manifestation may be related to the administration of leukotriene antagonists also used in the presented case. These drugs may allow the withdrawal of systemic steroid therapy which is beneficial not only in the treatment of asthma but also of the syndrome. Lowering the dose of steroids may promote the development of the full blown pattern of the latter.
|Translated title of the contribution||Sudden death of a patient with purpura - Post mortem recognized eosinophilic granulomatosis with polyangiitis (EGPA, Churg-Strauss syndrome)|
|Number of pages||8|
|Journal||Lege Artis Medicinae|
|Publication status||Published - Jan 1 2015|
ASJC Scopus subject areas